Burst Spinal Artery Aneurysm Linked to Ecstasy

Taking the street drug Ecstasy could lead to a potentially fatal weakening and rupture of the artery to the spinal cord, doctors warn in a new case report published July 4 in the Journal of NeuroInterventional Surgery.

Led by senior author Dileep Yavagal, M.D., associate professor of clinical neurology and neurological surgery, Director of Interventional Neurology and Co-Director of Endovascular Neurosurgery, doctors at the University of Miami Miller School of Medicine discovered a posterior spinal artery aneurysm — a blood-filled swelling of the spinal cord artery caused by a weakening and distension of the vessel wall — as the cause of brain and spinal canal bleeding in an otherwise healthy teenager who took Ecstasy a few hours prior. Though bleeding in the brain linked to drug abuse is well-known, the report describes the first posterior spinal artery aneurysm with an identifiable underlying cause and the first aneurysm of any spinal vessel linked to drug abuse.

Posterior spinal artery aneurysms are rare, with only 12 cases reported to date. But in every case, they caused a brain and/or spinal canal bleeding or stroke.

The report, “Posterior spinal artery aneurysm rupture after ‘Ecstasy’ abuse,” sheds light on the link between taking Ecstasy, the methylenedioxy derivative of methamphetamine, and development of these life-threatening aneurysms.

“It was very gratifying to find the rare posterior spinal artery aneurysm in this patient, as we were then able to prevent it from bleeding again,” Yavagal said.

The morning after taking Ecstasy, the patient woke up with a headache, neck pain and muscle spasms. After a week of persistent pain, the symptoms worsened and the patient went to the emergency department. Soon after, the teen was transferred to the Neurointensive Care Unit at University of Miami Hospital. Yavagal and his team made a diagnosis of spinal canal bleeding and obtained an MRI, on which Efrat Saraf-Lavi, M.D., associate professor of radiology and co-author of the report, suspected a subtle abnormality in the blood vessels of the cervical spinal canal. Yavagal performed a cervical and thoracic spinal angiogram with alarming findings — an aneurysm measuring 2.2 × 1 mm on the left side of the patient’s spinal cord artery at the back of the neck.

“The drug acts on the sympathetic nervous system, sparking a sudden hike in blood pressure, as a result of the surge in serotonin it releases,” Yavagal explained. “This could make any pre-existing aneurysms or other arterial abnormalities prone to rupture.”

The aneurysm was surgically removed at the University of Miami/Jackson Memorial Hospital by Mohammad Ali Aziz-Sultan, M.D., former associate professor of neurological surgery, and the teen made a full recovery.

“This is a timely and important article,” said Roberto C. Heros, M.D., professor and Co-Chair of Neurological Surgery. “In addition to saving this patient’s life, the UM doctors at Jackson Memorial Hospital have clearly pointed out another of the potentially fatal complications of Ecstasy use.”

Other Miller School contributors are first author Jeremiah Johnson, M.D., Fellow in Endovascular Neurosurgery, and Shnehal Patel, M.D., Chief Resident in Neurology.

News Archives

Office of the Dean

A message from the dean


Read Med


Read e-Update